| Model Number |
48002520X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/03/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The products were not returned for analysis.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
During use, the body of the balloon of a 2.5mm x 20cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured at fifteen atmosphere (15 atm).There was no reported patient injury.Changed to another balloon of same model to complete the procedure.The target lesion is the lower limbs which was chronic total occasion with severe calcification and tortuous.There were no difficulty noted in the balloon during prep.There were no difficulties removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.A competitor's contrast media and inflation device were used with a one to one ratio.The inflation device was not successfully used with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter has never been in an acute bend.The product removed intact (in one piece) from the patient.The device is not available for analysis.No other information was provided.
Additional Manufacturer Narrative
This device was received for analysis, but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
During use, the body of the balloon of a 2.5mm x 20cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured at fifteen atmospheres (15 atm).There was no reported patient injury.Changed to another balloon of same model to complete the procedure.The target lesion is the lower limbs which was chronic total occasion with severe calcification and tortuous.There was no difficulty noted in the balloon during prep.There were no difficulties removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.A competitor's contrast media and inflation device were used with a 1:1 ratio.The inflation device was not successfully used with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter has never been in an acute bend.The product was removed intact (in one piece) from the patient.No other information was provided.The product was returned for analysis.A non-sterile saber 2.5mm20cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the proximal area of the balloon.Per sem analysis on the balloon leakage, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82196389 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.A leakage was confirmed through analysis of the returned device as a rupture was noted on the balloon surface.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.It is likely vessel characteristics of severe calcification with tortuosity and a chronic total occlusion contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.(b)(4).Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.